Hail, Cherokee
- When
- April 18, 7:15 PM CST
- Where
- Cherokee County, 4 mi SE of Peggs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.039, -95.049
Strong thunderstorms developed across far eastern Oklahoma during the evening of the 18th, along a cold front that was slowly moving through the area. The strongest storms produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong thunderstorms developed across far eastern Oklahoma during the evening of the 18th, along a cold front that was slowly moving through the area. The strongest storms produced hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 18, 5:36 PM CST, 1 hour 39 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
636 PM CDT Fri Apr 18 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 216 PM CDT Fri Apr 18 2025
- Multiple rounds of strong to severe thunderstorms are expected
this evening and through the weekend. All severe hazards are
possible, with large hail being the most likely hazard type.
- Prolonged heavy rainfall will likely result in areas of flash
flooding and main stem river flooding this weekend.
- Drier weather returns early next week, but unsettled weather
resumes by midweek.
&&
.SHORT TERM...
(Through tonight)
Issued at 216 PM CDT Fri Apr 18 2025
A surface cold front is pushing southeast into the area, faster than
what most model guidance had been indicating previously. This
discrepancy casts some uncertainty into the short term forecast,
as models continue to lag behind what is being observed. With that
said, the cold front should at least make it to through I-44
corridor by late afternoon, settling somewhere in a SW-NE line
from east- central OK into northwest AR. With all of that said, as
instability spreads in aloft, along with peak heating, some storm
formation is expected by the early evening along or ahead of the
front. This will probably place the initial activity southeast of
I-44, some of which is expected to become severe. Storms will be
capable of all hazards, but large damaging hail or strong winds
are the favored threats.
Additional rounds of elevated storms will develop and move across
the area overnight, which may help to strengthen and force the cold
front boundary further south. Large hail is expected to be the
dominant severe hazard with these storms. This will continue
through Saturday morning. A few areas of flash flooding could
develop under training storms, and a Flood Watch is in effect to
cover this possibility. Low temperatures tonight will be in the
50s along and northwest of the I-44 corridor, and 60s-70s to the
south where the front will not penetrate as deeply.
&&
.LONG TERM...
(Tomorrow through Friday)
Issued at 216 PM CDT Fri Apr 18 2025
The frontal boundary may retreat back north on Saturday to near
the I-44 corridor. Strong and diffluent flow aloft continues
through the day Saturday, with a low level jet advecting warm and
humid air into the region. Given moisture levels will be near the
climatological max for this time of year, widespread moderate to
heavy rain will continue to regenerate. Although instability will
wain to some degree due to the continuous overturning, scattered
thunderstorms are likely. Areas closer to or south of the front,
or areas with less persistent rainfall may see additional severe
weather Saturday. Of possibly greater concern will be rainfall
totals, which may become significant by Saturday. The SPC has
maintained a slight risk (15-30% chance) for severe weather
Saturday, with the WPC showing a moderate risk (25-40% chance) of
excessive rainfall leading to flash flooding. Saturday will be
quite cool given the persistent rains. Areas that stay northwest
of the boundary may stay in the 50s, with mid 60s south of the
boundary, except in far southeast OK and west-central AR where it
will be a bit warmer.
The upper level low will pass over the area Sunday, along with
the associated surface low. This will result in one last punch of
rain, with a few thunderstorms as well. Storm total rainfall will
range from 2-4", locally up to 6" for most areas. Totals will be a
bit lower in far southeast OK, perhaps 1-2". By Sunday, in
addition to the flash flood potential, main stem rivers will be
rising. With several rivers expected to reach at least minor flood
stage, possibly higher if corridors of heavy rainfall line up
favorably with river basins. Cooler and drier air finally moves in
Sunday afternoon. Skies will clear with highs into the 60s to near
70 F.
Monday will be a break from the action, with highs jumping into the
mid 70s, mostly sunny skies, and light southerly wind. Things will
begin to change by Tuesday as southwesterly flow aloft returns along
with a healthy southerly low level jet. Showers and thunderstorms
may return to the area as soon as Wednesday morning, but if not,
then by later Wednesday into Thursday. Daily storm chances will
continue through the end of the forecast period, with at least
some daily potential for severe weather and heavy rain.
&&
.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Fri Apr 18 2025
Aviating conditions are expected to deteriorate this evening and
into early Saturday morning, with multiple rounds of showers and
thunderstorms expected to impact the terminals resulting in
widespread MVFR and occasional IFR conditions. The initial
thunderstorms to impact the sites should have enough wind
potential to validate keeping the existing VRB mention in the
TEMPO groups, although did back off on the speeds at the NE OK
sites given the current position of the cold front. The terminals
should be largely thunder free for much of the daylight period
tomorrow, although prolonged periods of rain will likely have a
ceiling and visibility impact everywhere except FSM. The latter
few hours of the valid TAF period will have enough thunder
potential to include a PROB30 group for the E OK sites and FSM.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 56 64 57 70 / 100 90 100 100
FSM 67 77 64 76 / 70 70 90 90
MLC 63 74 62 73 / 90 90 90 90
BVO 53 59 53 69 / 100 90 100 100
FYV 63 70 59 73 / 90 90 90 90
BYV 62 70 59 73 / 90 80 90 90
MKO 61 68 60 72 / 90 90 100 90
MIO 56 61 58 70 / 100 90 100 100
F10 59 66 59 71 / 100 100 100 90
HHW 67 78 63 73 / 70 60 80 90
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday evening for OKZ054>076.
AR...Flood Watch through Sunday evening for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...06
LONG TERM....06
AVIATION...22Hazardous Weather Outlook
National Weather Service Tulsa OK
502 PM CDT Fri Apr 18 2025
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 PM CDT Fri Apr 18 2025
...SEVERE STORM AND FLASH FLOOD POTENTIAL THIS EVENING THROUGH THE
WEEKEND...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA...Mainly Northeast and East Central Oklahoma.
ONSET...Late Afternoon.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Late Afternoon.
FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Evening.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Evening.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
A cold front will continue to move across eastern Oklahoma
through this evening, and will be a focus for scattered strong to
severe thunderstorms late this afternoon and especially this
evening. Storms that develop near the front will have the
potential to produce damaging winds and large hail, and a tornado
or two may also be possible early this evening. Widespread storms
are also expected to develop later this evening and overnight to
the north of the frontal boundary. These storms will pose a threat
for large hail. Heavy rainfall will also be possible this evening
and overnight, especially if clusters of storms train over the
same areas, and localized flooding may result.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm...High Wind and Heavy Rain Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
EXTENDED DISCUSSION...
Additional rounds of showers and storms are expected Saturday into
Sunday as the frontal boundary stalls across the area and a strong
upper level storm system moves into the southern plains. Severe
storms, heavy rainfall, and flooding will all be possible,
especially overnight Saturday night into Sunday with the approach
of the main upper level system.
After a quiet start to next week, unsettled weather will return by
the middle to latter part of the week, with scattered
thunderstorms expected each day.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
815 PM CDT Fri Apr 18 2025
ARZ001-OKZ063-068-069-190200-
Benton AR-Adair OK-Cherokee OK-Delaware OK-
815 PM CDT Fri Apr 18 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BENTON...SOUTHERN
DELAWARE...NORTHWESTERN ADAIR AND NORTHERN CHEROKEE COUNTIES THROUGH
900 PM CDT...
At 814 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles west of Oaks to 2 miles north of Hulbert.
Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tahlequah... Maysville...
Hulbert... Peggs...
Kansas... Lake Eucha State Park...
Gravette... Decatur...
Hiwasse... Lost City...
Colcord... Leach...
Scraper... Bella Vista...
Twin Oaks... Cherokee City...
Oaks... Natural Falls State Park...
Gentry... West Siloam Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3649 9419 3588 9500 3596 9526 3650 9462
TIME...MOT...LOC 0114Z 220DEG 43KT 3616 9489 3596 9515
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 49 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253226.